No less than 70 percent of the millions of Americans who take antidepressants also feel the effects of the medication in the bedroom.
A new study among 1,000 American adults found that between 58 and 70 percent of those who use selective serotonin reuptake inhibitors (SSRIs) experience low sexual drive or other sexual dysfunction.
SSRI & # 39; s are the most prescribed type of antidepressants, which fight symptoms by keeping more serotonin available in the brain.
It is not exactly clear why the drugs have their effect, but some studies suggest that more serotonin means less dopamine and the latter is crucial for libido.
Unfortunately, a growing number of men and women feel that they cannot stop or change their antidepressants without debilitating consequences because – although the drugs are not addictive – they become dependent on their effects.
Other types of antidepressants may have fewer sexual side effects, but a disturbing number of American men and women reported that their doctors did not even mention that the drugs could affect their sex life, Single Care examination found it.
As many as 70 percent of people taking antidepressants notice that the drugs lower their sex drive, according to a new survey
SYMPTOM, TREATMENT OR CAUSE? DEPRESSION AND ANTIDEPRESSANTS CAN CAUSE ALL LOW LIBIDO
Treated or not, libido and depression are closely linked.
Because of their close relationship, it is often difficult for both doctors and patients to determine whether the condition or treatment is causing sexual problems.
Approximately 16 million people in the US suffer from depression, and for many – including about 21 percent of women – associated with low sex drive themselves.
Antidepressants can help relieve or alleviate symptoms such as fatigue and sadness and, in some cases, low sexual drive, but in other cases it can only aggravate the latter.
According to the new study, most of those who had had SSRIs and experienced sexual side effects had known that that might be the case.
Only 12.4 percent said they had no idea that their medications would change their sex drive.
But there is perhaps a distorted picture of the likelihood that people will report sexual side effects, since nearly half of those who did not Experience sexual side effects were unaware that the symptoms may exist.
Only a small percentage of people with sexual side effects said they were unaware that their antidepressants could have such effects, while nearly half of those who had no side effects did not know they might
Women were not told much earlier about the sexual side effects of SSRI & # 39; s
While that might suggest that those who knew the medication could deplete their libido, they were less likely to have low libido, but it is also possible that those who did not know their medication could have such effects. on their sexuality, assuming nothing was abnormal.
More importantly, realizing that the drugs could do this would increase the likelihood of people talking to their doctors about making changes to their medication regimes and / or lifestyle to help them get back their sex drive.
Almost half of the women surveyed said their doctors did not explain anything about the possibility of sexual side effects for them.
The same was true for almost 30 percent of men.
Men were more likely to express their concerns with their doctors than women, and while both sexes reported good response rates, male doctors were more likely to take their concerns seriously (as 75 percent of men said their doctors did).
& # 39; You must keep your doctor informed of all side effects, & # 39; advised a female respondent.
& # 39; If your doctor doesn't seem to take you seriously, find another doctor! There are doctors who listen and try to help. You are not alone! & # 39;
ANTIDEPRESSANTS CAN COME BETWEEN PARTNERS – OR THEY ARE CLOSER
Still, women in general were slightly more likely to have the impact of SSRIs, especially on their sex drive.
Seventy-three percent of women said they wanted less sex on SSRIs than before they started taking the medication (the most common side effect), compared to 62.7 percent of men.
Women were also more likely to stop having sex, lose the ability to orgasm, have a harder time getting excited than men.
More than 40 percent of women said they had completely lost the desire to have sex, as did nearly 35 percent of men.
Women (purple) reported that their antidepressants had greater effects on their relationships than men (blue) – whether those effects were positive or negative
The only category in which men were more inclined to feel the sexual effects of their SSRIs was the inability to maintain excitement, the new study said.
For 60 percent of women, antidepressants not only had negative sexual side effects, but they also damaged their sex lives in general. The same applied to 54 percent of men.
Perhaps due to their problems in the bedroom, 30 percent of women said they had started to live apart from their partners and 26 percent of men said their relationships had suffered.
When asked what they did with their sexual side effects, the most common reaction of men and women was by far: nothing.
Half of the women surveyed did not attempt to change medication or change their lifestyle – including trying sexy toys or planning sex, the options given in the survey.
Almost as many men (42 percent) chose to just deal with it.
Some have treated it, but not in a medical sense.
Just over 10 percent of men and women started planning their sexual intimacy, and nine percent of men and 17.5 percent of women tried sex toys.
And then there were the few (2.6 percent of women and 5.7 percent of men) who simply had a new partner.
It is encouraging that the majority of people – married, in a relationship, single or divorced, spoke about their problems with their partners while taking antidepressants.
Of the people who did not say their loved ones, 41.2 percent of men and more than a third of women said it was because they felt too embarrassed.
It is important to note that, despite the fact that antidepressants harm their sex lives, as long as the medication worked well.
Almost 80 percent of those who take their medicines as & # 39; very effective & # 39; said that the treatment was worth it, as were more than 60 percent for whom the medication & # 39; somewhat effective & # 39; used to be.
WHAT TO DO WHEN YOUR ANTIDEPRESSANT OPERATES YOU
In many cases, it can simply go to a lower dose to reduce or eliminate the sexual side effects of an SSRI, without sacrificing your mental health benefits.
Alternatively, non-SSRI drugs generally have fewer sexual side effects and some are even thought to improve sexual drive.
These less commonly prescribed drugs include classes that work not only at serotonin levels, but also at dopamine and norepinephrine – other important neurochemicals for mood – such as Cymbalta, Effexor and Wellbutrin, as well as tetracyclics, tricyclics and MAOI inhibitors.
In addition to medication, exercise more, do talk therapy and change the ways in which you and your partner approach intimacy.
However, it is not that this is a simple process.
& # 39; A strong relationship is needed to overcome these types of problems & # 39 ;, one respondent said.
& # 39; I think it has generally made us more aware of each other's needs. & # 39;
The most common pick up from the study was that those who communicated – both with their partners and their doctors – generally did the best in finding a balance between their psychiatric needs and their sex lives.
. (TagsToTranslate) Dailymail (t) health